Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 262, NWS Nashville, TN

September 18, 2002DeKalb County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 18, 2002, 12:03 PM CDT for DeKalb County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 12:03 PM CDT (17:03 UTC)
Expired
Sep 18, 2002, 12:30 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Whole counties

County DeKalb County, TN

The radar

The Nashville radar (KOHX), 72 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 12:15 PM CDTHail 0.88Center Hill Lake, TNNickel size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WUUS54 KOHX 181703
SVRBNA
TNC041-181730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1200 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE KALB COUNTY IN TENNESSEE

* UNTIL 1230 PM CDT

* AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF SMITHVILLE...MOVING NORTHEAST
  AT 40 MPH.

* PERSON IN THE PATH OF THIS STORM SHOULD SEEK SHELTER.

$$

LAT...LON 3600 8602 3588 8587 3599 8572 3609 8581

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:00 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 18, 10:00 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1000 AM CDT WED SEP 18 2002

MOIST H8 SOUTHWEST FLOW SEEMS TO BE AMPLIFYING M/L SHORTWAVES...
AS WAS THE CASE EARLY THIS MORNING OVER THE FORECAST AREA. THE NEXT
RESOLVABLE S/W IS OVER EASTERN TEXAS...HEADING IN TONIGHT.

IN THE SHORT-TERM...13Z RUC SHIFTS S/W OVER THE FORECAST AREA
(ASSOCIATED WITH MORNING PRECIPITATION) TOO FAST...AND WILL ADVERTISE
A LIKELY POP IN THE PLATEAU (CONSISTENT WITH MESO-ETA/ETA/WS-ETA
MODELS) AND LOWER AFTERNOON HIGHS. OTHERWISE...WILL UPDATE FOR A
MOSTLY CLOUDY SKY...SCATTERED (ISOLATED) POP/S CENTRAL (WEST)...AND A
SLIGHT REDUCTION TO AFTERNOON HIGHS.

.BNA...NONE.

DM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 12:12 PM CDTSevere Thunderstorm WarningOHXPutnam48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.